acetaminophen/aspirin/diphenhydramine (OTC)

Brand and Other Names:Excedrin PM Headache
  • Print

Dosing & Uses

AdultPediatric

Dosage Forms & Strengths

acetaminophen/aspirin/diphenhydramine

caplet

  • 250mg/250mg/38mg (as diphenhydramine citrate; equivalent to 25mg diphenhydramine)

Headache

Indicated for temporary relief of occasional headaches and minor aches and pains with accompanying sleeplessness

2 caplets PO HS prn

Dosage Forms & Strengths

acetaminophen/aspirin/diphenhydramine

caplet

  • 250mg/250mg/38mg (as diphenhydramine citrate; equivalent to 25mg diphenhydramine)

Headache

Indicated for temporary relief of occasional headaches and minor aches and pains with accompanying sleeplessness

<12 years: Safety and efficacy not established

≥12 years: 2 caplets PO HS prn

Next:

Interactions

Interaction Checker

and acetaminophen/aspirin/diphenhydramine

No Results

     activity indicator 
    No Interactions Found
    Interactions Found

    Contraindicated

      Serious - Use Alternative

        Significant - Monitor Closely

          Minor

            All Interactions Sort By:
             activity indicator 
            Previous
            Next:

            Adverse Effects

            Frequency Not Defined (Acetaminophen)

            Angioedema, laryngeal edema

            Pruritic maculopapular rash, urticaria

            Agranulocytosis, leukopenia, neutropenia, pancytopenia, thrombocytopenia, thrombocytopenic purpura

            Hepatotoxicity

            May increase uric acid, chloride, glucose

            May decrease sodium, calcium, bicarbonate

            Anaphylactoid reaction

            Frequency Not Defined (Aspirin)

            Rash, urticaria

            Dyspepsia, heartburn, nausea, stomach pain, vomiting

            Tinnitus (high or chronic dose)

            Frequency Not Defined (Diphenhydramine)

            Sedation

            Confusion

            May decrease cognitive function in geriatric patients

            Anticholinergic effects

            Blurred vision

            Diplopia

            Xerostomia

            Dry nasal mucosa

            Pharyngeal dryness

            Thick bronchial sputum

            Constipation

            Urinary retention

            Agranulocytosis

            Hemolytic anemia

            Thrombocytopenia

            Convulsions

            Tachycardia

            Palpitations

            Hypotension

            Nervousness

            Restlessness

            Euphoria

            Vertigo

            Menstrual irregularities

            Anorexia

            Neuritis

            Tinnitus

            Previous
            Next:

            Warnings

            Contraindications

            Allergy to acetaminophen, aspirin, or diphenhydramine products

            Coadministration with other acetaminophen containing medications; increased risk for severe hepatic impairment

            Coadministration with other diphenhydramine containing products (even topical diphenhydramine)

            Cautions

            Acetaminophen

            • Hepatic impairment or consumption of 3 or more alcoholic beverages/day may increase risk for liver damage (associated with acetaminophen)
            • Do not take with other products that contain acetaminophen due to risk of additive toxicity/overdose
            • Risk for rare, but serious skin reactions that can be fatal; these reactions include Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP); symptoms may include skin redness, blisters and rash

            Aspirin

            • Children and adolescents should not use aspirin for symptoms of viral infections (eg, chickenpox, influenza) due to risk for Reye syndrome
            • Risk for GI bleeding
            • Avoid with active peptic ulcer disease
            • Avoid in severe renal impairment (ie, CrCl <10 mL/min)

            Diphenhydramine

            • May cause CNS depression, which can impair driving or operating heavy machinery
            • May potentiate effects of sedatives such as alcohol
            • Use caution in patients with angle-closure glaucoma, prostatic hypertrophy, stenosing peptic ulcer, pyloroduodenal obstruction, thyroid dysfunction
            • Elderly patients: Considered high-risk medication for this age group because it may increase risk of falls and has high incidence of anticholinergic effects; may exacerbate existing lower urinary tract conditions or benign prostatic hyperplasia; use in special situations may be appropriate; not recommended for treatment of insomnia, because tolerance develops and risk of anticholinergic effects increases
            Previous
            Next:

            Pregnancy & Lactation

            Pregnancy

            Avoid aspirin (NSAIDs) during pregnancy, particularly in third trimester because of risk for premature closure of the ductus arteriosus

            Lactation

            Information below is from LactMed (a TOXNET database)

            Aspirin

            • Excreted in human breast milk as the salicylate metabolite
            • Avoid high-dose during lactation; may take low-dose aspirin (ie, 75-162 mg/day) and avoid breastfeeding for 1-2 hr after dose to minimize antiplatelet effects on infant

            Acetaminophen

            • Excreted in low levels in human breast milk; amount in milk is much less than doses usually given to infants

            Diphenhydramine

            • No studies using modern assay methods to detect drug levels in breast milk have been reported
            • Small, occasional doses of diphenhydramine would not be expected to cause any adverse effects in breastfed infants
            • Larger doses or more prolonged use may cause effects in the infant or decrease the milk supply

            Pregnancy Categories

            A: Generally acceptable. Controlled studies in pregnant women show no evidence of fetal risk.

            B: May be acceptable. Either animal studies show no risk but human studies not available or animal studies showed minor risks and human studies done and showed no risk.

            C: Use with caution if benefits outweigh risks. Animal studies show risk and human studies not available or neither animal nor human studies done.

            D: Use in LIFE-THREATENING emergencies when no safer drug available. Positive evidence of human fetal risk.

            X: Do not use in pregnancy. Risks involved outweigh potential benefits. Safer alternatives exist.

            NA: Information not available.

            Previous
            Next:

            Pharmacology

            Mechanism of Action

            Acetaminophen: Inhibits prostaglandin synthesis in CNS and may block peripheral pain impulse generation; acts on hypothalamus as antipyretic

            Aspirin: Acts on hypothalamus to produce antipyresis; anti-inflammatory properties attributed to prostaglandin synthetase inhibition resulting in decreased formation of thromboxane A2

            Diphenhydramine: Histamine H1-receptor antagonist with sedative properties

            Previous
            Next:

            Administration

            Instructions

            Swallow caplet with full glass of water

            Storage

            Store at room temperature (20-25°C [68-77°F])

            Close bottle cap tightly after use

            Previous
            Next:

            Images

            Previous
            Next:
            Medscape prescription drug monographs are based on FDA-approved labeling information, unless otherwise noted, combined with additional data derived from primary medical literature.